Texas, 2013

Drought in Texas, April 30, 2013

April 30, 2013 · NWS BRO · 5 events in 5 counties and zones

Drought conditions begin to improve across the Rio Grande Valley and Deep South Texas by the end of the month. An upper level disturbance and a weak low pressure system over the northern Sierra Madre mountains produced strong thunderstorms on the 27th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Drought conditions begin to improve across the Rio Grande Valley and Deep South Texas by the end of the month. An upper level disturbance and a weak low pressure system over the northern Sierra Madre mountains produced strong thunderstorms on the 27th. Most of the activity affected the western portions, producing widespread rainfall amounts of generally 2 inches or less. The combination of the upper level disturbance and old boundaries produced another round of strong thunderstorms on the 28th. These storms affected mainly the central and coastal counties of Deep South Texas. Rainfall amounts of 1 to 4 inches fell across southern Hidalgo, and portions of Willacy and Cameron counties. This was the first significant rainfall event since early January 2013. Despite the end of month rain event, dry conditions persisted during the month. Extreme (D3) drought conditions returned across much of Zapata, Jim Hogg and western Brooks counties, along with southeastern Hidalgo and southern Cameron counties. Exceptional (D4) drought conditions continued across Starr, Hidalgo, eastern Brooks, Kenedy, and Willacy counties, by April 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 29, 11:52 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 29, 11:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1252 AM CDT TUE APR 30 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
A MIX OF LOW/MID LEVEL CLOUDS ACROSS MOST OF DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY EARLY THIS MORNING. CEILINGS RANGE FROM 600
FEET AT KHBV TO NEAR 10000 FEET AT KBRO. MVFR/BRIEF IFR CONDITIONS TO
DEVELOP OVERNIGHT AS LOW CLOUDS AND FOG DEVELOP LATE TONIGHT.
CEILINGS AND/OR VISIBILITIES WILL IMPROVE LATER THIS MORNING AS MIXING
INCREASES WITH DIURNAL HEATING. LOW CLOUDS RETURN AGAIN FOR LATE
TUESDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 621 PM CDT MON APR 29 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SATELLITE AND RADAR IMAGES AS WELL AS SURFACE
OBSERVATIONS INDICATE MOSTLY MID LEVEL CLOUDS ACROSS MOST OF THE
CWA WITH SHOWERS DEVELOPING ACROSS PORTIONS OF HIDALGO AND BROOKS
COUNTIES EARLY THIS EVENING. CEILINGS WERE NEAR 2200FT AT KBKS TO
NEAR 6000FT AT KHRL. EXPECT BRIEF MVFR CONDITIONS WITH SHOWERS IN
THE VICINITY. OTHERWISE...MVFR CONDITIONS TO DEVELOP TONIGHT AS
LOW CLOUDS AND FOG DEVELOP LATE TONIGHT. CEILINGS AND/OR
VISIBILITIES WILL IMPROVE TUES MORNING AS MIXING INCREASES WITH
DIURNAL HEATING.

PREV DISCUSSION... /ISSUED 149 PM CDT MON APR 29 2013/
SHORT TERM.../NOW THROUGH THURSDAY NIGHT/...UPPER LEVEL LOW
CONTINUING TO MOVE SOUTHEASTWARD WITH NAM12/RAP/LAPS SHOWING GOOD
250/300MB QVECTOR CONVERGENCE EAST AND SOUTHEAST OF THIS FEATURE.
ISO/SCT SHOWERS AND THUNDERSTORMS HAVE STARTED TO DEVELOP FROM
ABOUT BKS/HBV NORTH IN THE LAST FEW HOURS WITH VISIBLE SATELLITE
SHOWING INCREASING VERTICAL EXTEND TO CLOUDS ALONG THE RIO GRANDE
WITH RADAR SHOWING SOME SPOTTY RETURNS. WILL STILL BE A BIT OF A
SQUEEZE PLAY BETWEEN THE WARMING TEMPERATURES AT 700MB DUE TO
DOWNSLOPING WESTERLIES AHEAD OF THE UPPER LOW...AND THE
CONVERGENCE AND FORCING GENERATED BY THAT LOW WITH A MODESTLY
UNSTABLE AIR MASS. LOW CLOUDINESS AND A PERSISTENT ONSHORE COOL
NORTHEASTERLY FLOW HAS KEPT THE BOUNDARY LAYER FROM BECOMING QUITE
AS UNSTABLE AS EXPECTED HOWEVER DECIDED TO GENERALLY HOLD PAT WITH
THE FORECAST WHICH CALLS FOR CONVECTION DEVELOPING IN THE NEXT
COUPLE OF HOURS LOCALLY...AND MORE ORGANIZED CONVECTION DEVELOPING
OVER SOUTH CENTRAL TEXAS AND MOVING SOUTHEAST AS THE AFTERNOON AND
EVENING PROGRESSES. DID TRIM THE POPS 10 TO 15 PCT THIS AFTERNOON
IN OUR FAR NORTHWESTERN ZONES HOWEVER.

WITH EASTERLY SURFACE WINDS UNDER MODEST WESTERLY FLOW ALOFT SHEAR
REMAINS SUFFICIENT FOR MORE ORGANIZED CONVECTION WITH THE STRONGEST
STORMS THAT DEVELOP THIS AFTERNOON CAPABLE OF WIND GUSTS IN THE 50
TO 60 MPH NEIGHBORHOOD AND POSSIBLY NICKEL TO QUARTER SIZED HAIL.
HEAVY RAINFALL WILL LIKELY BE THE MAIN THREAT WITH PWATS RUNNING
AROUND 1.60 INCHES.

TONIGHT...THE UPPER TROUGH SHOULD GRADUALLY CLEAR TO THE EAST AND
NORTHEAST PUTTING US IN A MUCH MORE SUBSIDENT UPPER LEVEL PATTERN.
SFC MOISTURE WILL REMAIN FAIRLY HIGH...BUT EXPECT ENOUGH OF AN
INVERSION TO FORM TO HELP THE BOUNDARY LAYER DECOUPLE PRETTY
COMPLETELY AND AREAS OF FOG WILL LIKELY DEVELOP LATER TONIGHT AND
INTO TOMORROW MORNING. CONTINUED THE GOING LOWS IN THE MID TO UPPER
60S.

TUESDAY...THE LEFT EXIT REGION OF A PASSING SUBTROPICAL SPEED MAX
WILL SNEAK TO OUR SOUTH TOMORROW...LIKELY FAR ENOUGH TO AVOID MUCH
FANFARE. WITH THE AFOREMENTIONED SUBSIDENCE AND DRY AIR INTRODUCED
INTO OUR 850 TO 700MB LAYER EXPECTING SFC DEW POINTS TO BE 3 TO 4
DEGREES LOWER TOMORROW WHICH SHOULD FURTHER WORK TO LIMIT CONVECTIVE
POTENTIAL. MAX TEMPERATURES SHOULD BE ABOUT 4 TO 5 DEGREES WARMER
THAN TODAY WITH LESS CLOUD COVER.

TUESDAY NIGHT...PARTLY CLOUDY CONDITIONS EXPECTED TUESDAY NIGHT WITH
A LITTLE LESS OF AN OUTLOOK FOR FOG WITH THE LOW LEVEL INVERSION
LIKELY NOT QUITE AS STRONG...AND SLIGHTLY HIGHER SURFACE WINDS AND
LOWER DEWPOINTS. LOWS IN THE UPPER 60S TO LOW 70S ANTICIPATED.

LONG TERM /WEDNESDAY THROUGH SUNDAY NIGHT/...FAIRLY BENIGN WEATHER
WILL REIGN WEDNESDAY THROUGH THURSDAY MORNING AHEAD OF A COLD FRONT
DUE IN TOWN THURSDAY AFTERNOON...OR LATE THURSDAY MORNING AT ZAPATA.
THE MID LEVEL TROUGH AXIS WILL BE OVER OKLAHOMA AND WILL NOT HAVE A
LOT OF PLAY OVER THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE AS THE FRONT MOVES THROUGH...BUT
DRY STABLE NORTHWEST FLOW ALOFT WILL FOLLOW-UP QUICKLY...AND SURFACE
DRY AIR WILL ARRIVE ON FRIDAY...CLEARING THINGS OUT. A STORM SYSTEM
WILL DEEPEN AND INTENSIFY OVER OKLAHOMA AND WILL MOVE INTO THE LOWER
MISSISSIPPI VALLEY...WHILE NORTHWEST MID LEVEL FLOW AND DRY SURFACE
AIR WILL CONTINUE TO STREAM ACROSS SOUTH TEXAS THROUGH THE WEEKEND.
MOIST AIR TO THE SOUTH WILL BE HELD AT BAY DURING THIS TIME FRAME.
BY EARLY NEXT WEEK A MID LEVEL LOW WILL DEEPEN AND APPROACH FROM THE
WEST...SUPPORTING A DIRTY RIDGE OVER TEXAS. WEDNESDAY WILL BE WARM
AHEAD OF THE FRONT...WITH HIGH TEMPS RANGING FROM NEAR 80 AT THE
COAST TO THE LOWER OR MID 90S IN THE UPPER VALLEY. UPPER 60S WILL BE
ON TAP WEDNESDAY NIGHT. THE COLD FRONT WILL ARRIVE IN TIME THURSDAY
TO CAP HIGH TEMPS IN THE LOW TO MID 80S...WITH SHOWERS AND TSTMS
ALONG THE FRONT. LOW TEMPS THURSDAY NIGHT WILL DIP INTO THE 50S...
RISING ONLY INTO THE 70S ON FRIDAY. ANOTHER COOL NIGHT IS EXPECTED
FRIDAY NIGHT AS LOW TEMPS DIP INTO THE UPPER 40S IN AREAS OF THE
BRUSH COUNTRY AND RANCH LANDS. HIGH TEMPS SATURDAY WILL RECOVER INTO
THE UPPER 70S AND LOWER 80S...WITH A CHAMBER OF COMMERCE DAY ON TAP.
ONCE PAST SATURDAY INCREASING CLOUDINESS WILL BE THE RULE AS THE
OVERHEAD RIDGE SLIDES TO THE EAST.

MARINE...
NOW THROUGH TUESDAY NIGHT...SHOWERS AND THUNDERSTORMS ARE LIKELY
TO CONTINUE WITH STRONGER ACTIVITY POSSIBLE LATE THIS AFTERNOON
AND EARLY TONIGHT. PATCHY FOG WILL BE POSSIBLE TONIGHT...
ESPECIALLY NEAR THE COAST. WINDS ARE LIGHT OUT OF THE NORTHEAST
WITH LOW TO MODERATE SEAS AND THAT IS EXPECTED TO CONTINUE THROUGH
TONIGHT. WINDS WILL BECOME MORE SOUTHEASTERLY TOMORROW BUT REMAIN
MODERATE WITH LOW TO MODERATE SEAS.

WEDNESDAY THROUGH FRIDAY NIGHT...LIGHT ONSHORE WINDS AND LOW SEAS
WILL PREVAIL IN A WEAK PRESSURE FIELD OVER THE NORTHWEST GULF UNTIL
A COLD FRONT PUNCHES THOUGH THE LOWER TEXAS COASTAL WATERS THURSDAY
AFTERNOON AND EVENING. WINDS WILL RAMP UP TO STRONG NORTH WITH SMALL
CRAFT ADVISORY CONDITIONS LIKELY. STRONG NORTH WINDS WILL CONTINUE
THURSDAY NIGHT WITH WAVE HEIGHTS BUILDING TO BETWEEN 8 AND 10 FEET.
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH WITH THE FRONT. GUSTS TO
GALE FORCE WILL BE POSSIBLE...BUT CONFIDENCE IS MODERATE RIGHT NOW
IN TERMS OF WHETHER A GALE WARNING MAY BE NEEDED. CONDITIONS WILL
IMPROVE FRIDAY AND FRIDAY NIGHT AS HIGH PRESSURE SPREADS OUT OVER
THE NORTHWEST GULF. WINDS WILL DECREASE TO MODERATE NORTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  71  82  71  79 /   0   0   0  10
BROWNSVILLE          70  84  70  80 /   0   0   0  10
HARLINGEN            70  86  69  82 /   0   0   0  10
MCALLEN              72  90  70  84 /   0   0   0  10
RIO GRANDE CITY      70  93  70  85 /   0   0   0  40
SOUTH PADRE ISLAND   71  77  71  75 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Apr 29, 6:31 AM CST, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
731 AM CDT MON APR 29 2013

TXZ248>257-301245-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
731 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND THIS
AFTERNOON AND AFFECT PORTIONS OF THE RIO GRANDE VALLEY AND DEEP
SOUTH TEXAS. THE MAIN THREAT WITH ANY THUNDERSTORMS WILL BE
LOCALLY HEAVY RAIN...WHICH GIVEN THE NEWLY SATURATED GROUND
CONDITIONS MAY CAUSE LOCALIZED FLOODING. THERE WILL ALSO BE THE
THREAT OF LOCALIZED WIND DAMAGE SUCH AS TREES AND POWER LINES DOWN
WITH THE STRONGEST STORMS. THE THREAT OF LARGE HAIL APPEARS LOW AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ENHANCED RISK OF WILDFIRE GROWTH AND SPREAD IS POSSIBLE ON
THURSDAY AND FRIDAY DUE TO THE PASSAGE OF A COLD FRONT.

A MODERATE TO HIGH RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES
OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH THURSDAY AND FRIDAY
DUE TO STRONGER WINDS AND HIGHER SEAS.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER SPOTTERS ARE
ENCOURAGED BE ALERT AND REPORT SIGNIFICANT WEATHER TODAY AND
TONIGHT.

GMZ130-132-135-150-155-170-175-301245-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
731 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY ALONG THE LOWER TEXAS COAST
LATER THIS MORNING. THESE STORMS MAY PRODUCE FREQUENT CLOUD TO
WATER LIGHTNING AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER TEXAS COAST
THURSDAY AND FRIDAY DUE TO THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER SPOTTERS ARE
ENCOURAGED BE ALERT AND REPORT SIGNIFICANT WEATHER TODAY AND
TONIGHT.

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Cameron

When
April 30, 12:00 AM CST to 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Significant rainfall of 1 to 4 inches fell across much of Cameron County during the last week of April. This rainfall allowed for the exceptional (D4) drought conditions that encompassed much of the county to be relegated to only the NW and NE corners of the county, while the rest of the county improved to extreme (D3) drought conditions.

Drought, Willacy

When
April 30, 12:00 AM CST to 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Significant rainfall of 1 to 3 inches fell across portions of Willacy County during the last week of April. This rainfall allowed for improvement in drought conditions across the south central section of the county; exceptional (D4) drought conditions improved to extreme (D3) drought conditions, while the rest of the county remained entrenched in exceptional (D4) drought conditions.

Drought, Brooks

When
April 30, 12:00 AM CST to 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Significant rainfall of 1 to 2 inches fell across portions of Brooks County during the last week of April. This rainfall allowed for slight improvement in drought conditions across the western central section of the county where exceptional (D4) drought conditions improved to extreme (D3) drought conditions, while the rest of the county remained entrenched in exceptional (D4) drought conditions.

Drought, Jim Hogg

When
April 30, 12:00 AM CST to 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Significant rainfall of 1 to 2 inches fell across portions of Jim Hogg County during the last week of April. This rainfall allowed for improvement in drought conditions across much of the county. Extreme (D3) drought conditions returned to the county, except for a sliver of exceptional (D4) drought conditions along the far southern border.

Drought, Zapata

When
April 30, 12:00 AM CST to 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Significant rainfall of 1 to 2 inches fell across portions of Zapata County during the last week of April. This rainfall allowed for improvement in drought conditions across much of the county. Extreme (D3) drought conditions returned to the northern two thirds of the county, while exceptional (D4) drought conditions remained over the southern third.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446698, 446702, 446706, 446707, 446711.